Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

May 23, 2021

NWS Midland/Odessa, TX issued this special weather statement at May 23, 2021, 4:33 PM CDT. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2021, 4:33 PM CDT (21:33 UTC)
Expired
May 23, 2021, 5:15 PM CDT
In force
42 min
Issued by
NWS Midland/Odessa, TX

The radar

The Midland/Odessa radar (KMAF), 183 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 4:58 PM CDTHAIL 113 W Fort Stockton, TXQUARTER AND NICKEL SIZE HAIL REPORTED 1 MILE NORTH OF I-10 MILE MARKER 245 WITH HEAVY RAIN AND STRONG WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 947 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
947 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

094 
WWUS84 KMAF 232133
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
433 PM CDT Sun May 23 2021
 
TXZ075-274-278-232215-
Pecos TX-Reeves County Plains TX-Davis Mountains Foothills TX-
433 PM CDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...NORTHERN
BREWSTER...SOUTHEASTERN REEVES AND EAST CENTRAL JEFF DAVIS COUNTIES
UNTIL 515 PM CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Fort Stockton, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Firestone Test Track and Fort Stockton-Pecos County Airport. 

This includes Interstate 10 between mile markers 220 and 256.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3078 10378 3078 10376 3079 10378 3116 10331
      3108 10283 3056 10312 3073 10370 3074 10369
      3075 10374 3074 10375 3075 10379
TIME...MOT...LOC 2132Z 280DEG 14KT 3100 10318 

$$

24

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 23, 2:15 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 23, 2:15 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
215 PM CDT Sun May 23 2021

.DISCUSSION...

Look for more storms today and much of the week ahead as a
persistent, active weather pattern remains in place.

A large scale, deep upper trough remains situated across the West,
but will finally lift into the Plains today. As this happens, large-
scale forcing will shift east into areas of rich low level moisture.
We are towering CU along and west of the Pecos River currently
with temperatures heating well into the 80's. Instability is
increasing with CAPE values already around 2000 J/kg. We are
lacking strong shear, but will likely still support some
organization of convection as it forms off the dryline this
afternoon. Similar to yesterday we will likely see a few severe
storms capable of large hail and damaging winds. The highest
coverage of storms today look to be west of the Permian Basin and
into the higher terrain. Southwesterly flow aloft remains across
the area into this week with periodic shortwaves enhancing lift
along the dryline. While it is hard to time these waves until they
get closer, it appears we will see at least some storms in our
area everyday this week. Models are suggesting one of these waves
to traverse the area Monday afternoon with the high coverage of
storms for our region. A large Marginal risk for severe is already
in place. On a good note, cooler mid level temperatures will keep
highs generally below normal to start the week.

As we head toward midweek, temperatures warm back to or slightly
above normal for late May as storm coverage decreases. Another upper
trough approaches the area late in the week with better rain chances
and severe storms back in the forecast. If you have plans for the
Memorial Day weekend it looks warm with a chance for storms almost
anywhere.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     65  82  64  86 /  10  30  40  20
Carlsbad                       63  87  60  93 /  30  50  30  10
Dryden                         67  87  68  91 /  30  20  20  20
Fort Stockton                  65  86  64  92 /  40  40  40  20
Guadalupe Pass                 61  83  60  87 /  20  40  20  10
Hobbs                          62  82  60  89 /  40  50  40  10
Marfa                          54  85  53  88 /  60  50  40  20
Midland Intl Airport           65  84  64  89 /  20  40  40  20
Odessa                         65  83  64  89 /  20  40  40  20
Wink                           66  88  64  93 /  30  40  40  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

84/29
Hazardous weather outlook, May 23, 1:58 PM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
158 PM CDT Sun May 23 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-241900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
158 PM CDT Sun May 23 2021 /1258 PM MDT Sun May 23 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible this afternoon and
evening, particularly across Southeast New Mexico and portions of
West Texas including the Trans Pecos, Davis Mountains, and Big Bend.
Threats primarily include large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms remain possible Monday and Tuesday.
Any severe storms that do develop will be accompanied by large hail
and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 23, 3:08 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
308 PM CDT Sun May 23 2021

TXZ075-274-277-278-232100-
Pecos TX-Reeves County Plains TX-Davis Mountains Foothills TX-
Davis Mountains TX-
308 PM CDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...SOUTH CENTRAL
REEVES AND EAST CENTRAL JEFF DAVIS COUNTIES UNTIL 400 PM CDT...

At 307 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Balmorhea Lake, or 25 miles northeast of Fort
Davis, moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Balmorhea Lake and Saragosa.

This includes Interstate 10 between mile markers 211 and 232.

LAT...LON 3070 10375 3091 10382 3115 10348 3084 10324
TIME...MOT...LOC 2007Z 242DEG 10KT 3086 10361

24
Special weather statement, May 23, 3:49 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
349 PM CDT Sun May 23 2021

TXZ075-274-232130-
Pecos TX-Reeves County Plains TX-
349 PM CDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS AND
SOUTHEASTERN REEVES COUNTIES UNTIL 430 PM CDT...

At 349 PM CDT, Doppler radar was tracking a strong thunderstorm 21
miles east of Saragosa, or 25 miles west of Fort Stockton, moving
northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Firestone Test Track and B F Goodrich Testing Track.

This includes Interstate 10 between mile markers 229 and 252.

LAT...LON 3075 10330 3115 10348 3129 10323 3085 10297
TIME...MOT...LOC 2049Z 242DEG 9KT 3101 10330

24
Special weather statement, May 23, 4:33 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
433 PM CDT Sun May 23 2021

TXZ075-274-278-232215-
Pecos TX-Reeves County Plains TX-Davis Mountains Foothills TX-
433 PM CDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...NORTHERN
BREWSTER...SOUTHEASTERN REEVES AND EAST CENTRAL JEFF DAVIS COUNTIES
UNTIL 515 PM CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Fort Stockton, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Firestone Test Track and Fort Stockton-Pecos County Airport.

This includes Interstate 10 between mile markers 220 and 256.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3078 10378 3078 10376 3079 10378 3116 10331
      3108 10283 3056 10312 3073 10370 3074 10369
      3075 10374 3074 10375 3075 10379
TIME...MOT...LOC 2132Z 280DEG 14KT 3100 10318

24

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:08 PM CDTSpecial Weather StatementMAFReeves52 min
May 23, 3:49 PM CDTSpecial Weather StatementMAFPecos41 min
May 23, 4:52 PM CDTSevere Thunderstorm WarningMAFPecos38 min
May 23, 5:30 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos45 min
May 23, 6:14 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos46 min
May 23, 6:28 PM CDTSpecial Weather StatementMAFCulberson47 min
May 23, 6:54 PM CDTAreal Flood AdvisoryMAFJeff Davis, Pecos, Reeves3 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.